advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Silsbee, Texas, USA:

My nine year old daughter, diagnosed two months ago, is in her honeymoon period, and although we have changed her insulin every eight days, she has seized twice and both those times she also lost consciousness, which is very scary. Her blood sugar range goes from 40-300 mg/dl [2.2-16.7 mmol/L]. When she seizes and loses consciousness, what does it do to her physically and mentally? How long does the honeymoon period last?

Answer:

Autoimmune destruction of the islet cells takes a long time so it is not surprising that the last phase, honeymoon period can be quite variable. Mostly, this lasts between one and three months, but it may continue for over a year, and, at the other extreme, may not seem to occur at all. Control is sometimes especially difficult at this time because the rather complex process of insulin excretion from the islet cells can be damaged with the result that insulin is not discharged into the blood stream immediately in response to a rise in glucose concentration and may be delayed. This in turn means that there can be an inappropriate surge of insulin after the glucose peak from a meal has passed causing hypoglycemia which may be severe enough to cause a seizure.

With your daughter's doctor's help, I think you might explore this possibility first of all by doing enough blood sugars over two or three days to see if this could be true. If your daughter isn't using one of these, you may want to consider getting one of the almost painless forearm meters for this such as FreeStyle or One Touch Ultra. You also might ask your daughter's doctor about using might use the peakless Lantus (insulin glargine) at bedtime for basal rate needs with what may be very small amounts of the short acting Humalog or Novolog just after a meal. This should control the underlying insulin deficiency, but you also may need to cover delayed insulin secretion with snacks containing unhydrolysed starch.

Seizures are important to prevent, but I don't think the two she has already had, now that she is nine years old, will have any effect on cognitive development.

DOB

[Editor's comment: If you are using a "sliding scale", it might be worthwhile for you to stop "chasing" blood sugars for a while so you can see developing patterns over a few days and then respond with the appropriate insulin. Remember that the blood sugar you are looking at reflects the action of the preceding insulin dose, and not the one you are about to give. Constantly chasing the highs often leads to a yo-yo effect and makes it virtually impossible to see a clear picture. SS]

DTQ-20020312165950
Original posting 1 Apr 2002
Posted to Daily Care and Honeymoon

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:32
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.